Jump to content

Silvadene-HELP

Nurses   (21,433 Views 32 Comments)
by Irishgirl Irishgirl (Member) Member

Irishgirl has 6 years experience and specializes in ER, Research.

1,992 Profile Views; 88 Posts

:uhoh21: I never knew that Silvadene was a sulfa drug!!! I can't believe it...I got burned this a.m. and the nurse said "if you open this stuff in the same room w/ a pt who is allergic to sulfa they'll..." and then she acted like she was dying. I used that stuff on burn pts in the ER for FOUR years, and even though the MD ordered it and, hopefully, checked allergies, I still didn't know. I feel awful. I never saw any of my pts go into anaphylaxis after I applied it, and I never had any reports of pts coming back and c/o allergic reaction to the Silvadene, but I feel like a class A idiot. I thought it was just for the pain of the burn, and to cool the skin until the burn healed. I didn't even know it was an antibiotic cream! Jeez, I'm an IDIOT. Should I worry that I put this stuff on some sulfa sensitive pt or should I let it go? Another RN I worked w/ said she didn't know this either. Has anyone else experienced something similar? Please help me!:uhoh21:

Share this post


Link to post
Share on other sites

maryloufu has 4 years experience and specializes in PCU, Home Health.

1 Article; 238 Posts; 4,391 Profile Views

I think you should learn from this experience and move on. I guess you could beat your head against the wall for a few days if you feel the need to be punished- but you didn't do it on purpose and hopefully all of your patients are ok. I am glad you posted because I didn't realize it was a sulfa drug either.

Thanks.

Share this post


Link to post
Share on other sites

GingerSue has 20 years experience.

1,842 Posts; 28,366 Profile Views

Silvadene=silver sulfadiazine

to prevent and treat infection in burn wounds

caused by Pseudomonas and many other organisms

(listed under topical antimicrobial agents, and

sulfonamides)

live and learn

Share this post


Link to post
Share on other sites

Irishgirl has 6 years experience and specializes in ER, Research.

88 Posts; 1,992 Profile Views

I didn't look it up until...tonight! I only saw "silvaden" in our Pixus. I feel like a class A idiot. I just pray any pts I put it on are okay, would I have heard if they were really harmed? I never treated anyone w/ it who was admitted, only more minor burns. Nobody else has a "duh" story to share?? Anyone??:uhoh21:

Share this post


Link to post
Share on other sites

Altra is a BSN, RN and specializes in Emergency & Trauma/Adult ICU.

6,255 Posts; 40,325 Profile Views

Allergic reactions run the gamut from "hypersensitivity" (i.e., intolerable diarrhea) to anaphylaxis, with a lot of possibilities in between those two extremes. So I'm not quite following your co-worker's dramatic depiction of harm to a patient "if you open this stuff in the same room ...". Are you saying that you believe particles of the cream become airborne? ??? That all sulfa allergic reactions are anaphylaxis? ???

I am anaphylactically allergic to sulfa. I'll spare you my anaphylaxis tale ... I'm just thankful that at the time I was somewhere where EMS response time was less than 3 minutes. I apply Silvadene creme frequently. I double glove & wear a gown until I've discharged the patient & changed the linens.

Share this post


Link to post
Share on other sites

sirI has 30 years experience as a MSN, APRN, NP and specializes in Education, FP, LNC, Forensics, ED, OB.

14 Followers; 19 Articles; 13,098 Posts; 136,966 Profile Views

the nurse said "if you open this stuff in the same room w/ a pt who is allergic to sulfa they'll..." and then she acted like she was dying

Definitely blown out of proportion.

Yes, is a sulfa-derivative. Normally, if used on extensive areas of burned tissue, sulfa can be absorbed in the bloodstream and cause reaction/anapylaxis.

In the situation OP suggests, possibility is rather minimal.

Must be familiar with every drug given patients. Requires self-education and not soley rely on pixis, etc.

Good job, Irishgirl, being concerned and desiring to educate yourself about this.;)

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

6,487 Posts; 21,398 Profile Views

I did not mean to sound harsh at all. Whenever I pull a med out of the Pyxis and look at it to make sure I have the right med, it either has just the generic name on it, or has the generic name under the trade name. If you're checking your meds as you pull them out, you should have seen this.

Share this post


Link to post
Share on other sites

Rizpah specializes in LTC / SNF / Geriatrics.

121 Posts; 3,098 Profile Views

I agree with Ginger and marylou - learn from the mistake and move on. This experience will keep you more on your toes to prevent future occurances.

In our LTC facility, when we order creams like silvadine, our pharmacist is usually really quick to point out order / allergy discrepancies.

Share this post


Link to post
Share on other sites

Roy Fokker is a BSN, RN and specializes in ER/Trauma.

1 Follower; 2 Articles; 2,010 Posts; 32,443 Profile Views

As far as possible - always try and look up unfamiliar drugs!

I agree with the others - live and let learn!

cheers,

Roy

PS: Allergy indexes are somewhat screwy sometimes. I know I've given Toradol to patients claiming allergy to NSAIDs and Vicodin to patients claiming allergy to Codeine.

They've done fine and have continued to do fine.

Sometimes we don't know the "kind" of allergy the patient has (for example, my "Codeine allergy" patient eventually stated that she gets constipated if she takes it. :rolleyes: Some of my Morphine "allergy" patients will fess up that they "threw up" the last time they had some)

Share this post


Link to post
Share on other sites

nursemary9 is a BSN, RN and specializes in Psych, Med/Surg, Home Health, Oncology.

657 Posts; 10,381 Profile Views

Let it Go and LEARN!!!!

Never give ANYTHING, even a topical agent, unless you know what it is!!!

We learn best from our mistakes.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×